Hail, Wichita
- When
- May 5, 3:15 PM CST
- Where
- Wichita County, 13 mi SE of Leoti
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.347, -101.180
Severe thunderstorms developed during the afternoon, producing marginally severe hail across Gove and Wichita counties in Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed during the afternoon, producing marginally severe hail across Gove and Wichita counties in Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 2:13 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 213 PM MDT MON MAY 5 2008 .DISCUSSION... 201 PM MDT MON MAY 5 2008 THE NEXT FEW DAYS WILL BE ACTIVE AS THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY. SOUTHEAST WINDS HAVE PICKED UP ACROSS THE CWA BRINGING MUCH HIGHER DEWPOINTS TO THE AREA. AS OF 1 PM TDS HAVE INCREASED NEAR 50 DEGREES THROUGHOUT THE ENTIRE FA. THE HIGHER TDS COMBINED WITH WARMING TEMPERATURES HAVE AIDED TO CAPE VALUES OVER 2000 J/KG. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTHEAST COLORADO AND SOUTHERN KANSAS...EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AND SPREAD NORTH INTO THE GLD FA LATER THIS AFTERNOON. FORECAST SOUNDINGS INDICATE THAT THUNDERSTORMS WILL BE PRIMARILY HIGH BASED. THE MAIN THREAT TONIGHT WILL BE HAIL AND DAMAGING WINDS. ROUND TWO OF THE THUNDERSTORM ACTION WILL BE TUESDAY AS A LLJ SETS UP OVER NIGHT CONTINUING TO RE-ENFORCE HIGHER TDS INTO TO THE REGION. TEMPERATURES WILL RISE AGAIN TUESDAY WITH MANY AREAS FLIRTING WITH THE 80 DEGREE MARK. A DRYLINE SETS UP OVER THE COLORADO/KANSAS BORDER AND BEGINS TO MOVE EAST TOMORROW AFTERNOON. THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND CONTINUE TO PUSH EAST INTO THE EVENING HOURS. SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. WILL CONTINUE TO MONITOR THIS SITUATION AS THE EVENT COMES APPROACHES. THUNDERSTORM ACTIVITY LOOKS TO REMAIN THROUGH EARLY WEDNESDAY MORNING CHANGING OVER TO SHOWERS BY LATE WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON THE H5 CLOSED LOW CURRENTLY OFF THE COAST OF CALIFORNIA WILL TRAVERSE SOUTH OVER TEXAS AND OKLAHOMA CHANGING H85 WINDS OUT OF THE NORTHEAST SHUTTING OFF INSTABILITY FOR THE TIME BEING. TEMPERATURES WEDNESDAY WILL BE JUST A BIT COOLER UNDER THE NORTHERLY FLOW ONLY REACHING INTO THE LOW TO MID 60S...HOWEVER TEMPERATURES ARE EXPECTED TO RECOVER BACK INTO THE 70S THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND. BY THURSDAY WINDS QUICKLY SWITCH BACK OUT OF THE SOUTH WITH DECENT MOISTURE RETURN. WILL SEE ANOTHER ROUND OF THUNDERSTORMS THURSDAY AS ANOTHER UPPER LEVEL TROUGH PUSHES THROUGH THUS SWITCHING THE WINDS OUT OF THE NORTHWEST...DRYING OUT THE ATM AND REMOVING INSTABILITY. THIS WILL CONTINUE THROUGH THE WEEKEND AS THE OVERALL PATTERN REMAINS UNSETTLED. BURTIS && .AVIATION... 1143 AM MDT MON MAY 5 2008 FOR THE 18Z TAFS... VFR CONDITIONS WILL CONTINUE WITH THUNDERSTORMS IN THE VICINITY AFTER 22Z. AFTER 06Z ON TUESDAY LOW CLOUDS AND/OR FOG MAY DEVELOP BRINGING MVFR CONDITIONS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT MON MAY 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT MON MAY 5 2008 /1125 AM CDT MON MAY 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF THE COLORADO STATE LINE AFTER 3 PM MDT SPREADING EAST DURING THE EVENING HOURS. A FEW HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE BEFORE THE ACTIVITY MOVES EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE AREA AGAIN ON TUESDAY AND TUESDAY NIGHT. THUNDERSTORM CHANCES WILL LINGER ON WEDNESDAY AND WEDNESDAY NIGHT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. AN UNSETTLED WEATHER PATTERN WILL LINGER INTO THE WEEKEND WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT MON MAY 5 2008 KSZ042-052115- WICHITA- 351 PM CDT MON MAY 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LYDIA...AND MOVING NORTHEAST AT 41 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. SFJ/DDT
The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86095, 86096.